Asian Journal of Mathematics

Volume 12 (2008)

Number 3

Impossible Metric Conditions on Exotic R4's

Pages: 285 – 288

DOI: http://dx.doi.org/10.4310/AJM.2008.v12.n3.a1

Author

Laurence R. Taylor

Abstract

There are many theorems in the differential geometry literature of the following sort.

Let M be a complete Riemannian manifold with some conditions on various curvatures, diameters, volumes, etc. Then M is homotopy equivalent to a finite CW complex, or M is the interior of a compact, topological manifold with boundary.

At first glance it seems unlikely that such theorems have anything to say about smooth manifolds homeomorphic to R4. However, there is a common theme to all the proofs which forbids the existence of such metrics on most (and possibly all) exotic R4's.

Keywords

Exotic 4-spaces; vector fields

2010 Mathematics Subject Classification

Primary 57N13. Secondary 57R70.

Full Text (PDF format)